Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 59, NWS Shreveport, LA
NWS Shreveport, LA issued this flash flood warning at Sep 9, 2008, 11:43 AM CDT for Smith County, Wood County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2008, 11:43 AM CDT (16:43 UTC)
- Expired
- Sep 9, 2008, 2:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Smith County, TX, Wood County, TX
The radar
The Shreveport radar (KSHV), 141 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 11:45 AM CDT | FLASH FLOOD | Tyler, TX | S/O REPORTS NUMEROUS ROADS FLOODED THROUGHOUT THE NORTHERN AND SOUTHERN SECTIONS OF THE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 4.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 747 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 893 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KSHV 091643
FFWSHV
TXC423-499-091945-
/O.NEW.KSHV.FF.W.0059.080909T1643Z-080909T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1143 AM CDT TUE SEP 9 2008
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SMITH COUNTY IN NORTHEAST TEXAS...
THIS INCLUDES THE CITIES OF...WHITEHOUSE...TYLER...
SOUTHERN WOOD COUNTY IN NORTHEAST TEXAS...
THIS INCLUDES THE CITY OF MINEOLA...
* UNTIL 245 PM CDT
* AT 1139 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM AREAS OF MODERATE TO HEAVY RAINFALL FOR RAIN AND
EMBEDDED THUNDERSTORMS OVER THE WARNED AREA. SURFACE AND RADAR ESTIMATES
INDICATE THAT WIDESPREAD THREE TO SIX INCHES OF RAIN HAS FALLEN OVER
THE WARNED AREAS SINCE LAST NIGHT...WITH MODERATE RAINFALL PRODUCING
RAIN RATES NEAR AN INCH PER HOUR CONTINUING. ADDITIONAL SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS CONTINUE TO DEVELOP FROM THE SOUTH AND
SOUTHWEST FROM SOUTHERN VAN ZANDT...HENDERSON...AND NORTHERN CHEROKEE
COUNTIES...WHICH WILL TRAIN OVER THE SAME AREAS THROUGH EARLY AFTERNOON.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LINDALE AND
HAWKINS
ADDITIONAL RAINFALL AMOUNTS OF ONE TO ISOLATED THREE INCHES ARE POSSIBLE IN
THE WARNED AREA THROUGH 245 PM.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SHREVEPORT.
LAT...LON 3266 9560 3270 9545 3271 9515 3254 9516
3253 9500 3252 9500 3215 9513 3214 9545
3224 9549 3228 9546 3236 9546 3246 9557
$$
151 follow-up statement
000
WGUS74 KSHV 091757
FFSSHV
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1257 PM CDT TUE SEP 9 2008
TXC423-499-091945-
/O.CON.KSHV.FF.W.0059.000000T0000Z-080909T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WOOD TX-SMITH TX-
1257 PM CDT TUE SEP 9 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR SMITH
AND SOUTHERN WOOD COUNTIES...
AT 1253 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED NUMEROUS ROADS
FLOODED ACROSS MUCH OF SMITH COUNTY. ALTHOUGH THE HEAVIER RAINFALL HAS
TAPERED OFF ACROSS SMITH AND SOUTHERN WOOD COUNTIES...AREAS OF LIGHT RAIN
CONTINUE. IN ADDITION...SCATTERED SHOWERS CONTINUE TO DEVELOP ACROSS
ANDERSON AND NORTHERN CHEROKEE COUNTIES...WHICH MAY DRIFT NORTH INTO
WESTERN AND SOUTHERN SMITH COUNTY THROUGH EARLY AFTERNOON...WITH OTHER
AREAS OF RAIN SLOWLY ADVANCING EAST FROM NORTHCENTRAL TEXAS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MINEOLA...
LINDALE AND HAWKINS
ADDITIONAL RAINFALL AMOUNTS OF UP TO AN INCH ARE POSSIBLE IN THE
WARNED AREA THROUGH 245 PM.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SHREVEPORT.
LAT...LON 3266 9560 3270 9545 3271 9515 3254 9516
3253 9500 3252 9500 3215 9513 3214 9545
3224 9549 3228 9546 3236 9546 3246 9557
$$
15What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 10:31 AM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Sep 9, 10:31 AM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 1031 AM CDT TUE SEP 9 2008 .DISCUSSION... WEAK COLD FRONT CURRENTLY LOCATED ROUGHLY ALONG AN EL DORADO...TO LONG VIEW...TO WACO LINE...WILL CONTINUE TO SINK SWD THROUGH THE FOUR STATE REGION TODAY. SCT CONVECTION IS ONGOING ALONG THE FRONT FROM ABOUT HOPE TO TYLER...AND POINTS NORTH. CONVECTION SHOULD CONTINUE TO PROPAGATE E AND N AS THE DAY PROGRESSES...HENCE HIGHER POPS OVER THE NRN AND ERN SECTIONS OF THE REGION. LOWERED POPS IN THE S TO CHANCE...AS IT APPEARS THAT CONVECTION WILL LIKELY BE DIURNALLY DRIVEN AND MORE ISOLATED IN NATURE. ALSO LOWERED TEMPS JUST A HAIR ALONG THE FRONT...AS CLOUDS WILL LIKELY LINGER THROUGHOUT THE PEAK HEATING HOURS. OTHERWISE...CURRENT FORECAST PACKAGE LOOKS GOOD...AND WILL ADDRESS THE EXTENDED IN THE AFTERNOON PACKAGE. && .AVIATION... BANDS OF SHRA AND EMBEDDED CONVECTION CONTINUES ACROSS NE TX N OF I-20...AS WELL AS SW AR THIS MORNING...ALONG A W-E CONVERGENCE BNDRY AROUND 5KFT...WHICH IS EXPECTED TO GRADUALLY WEAKEN THIS AFTERNOON. HOWEVER...AREAS OF SHRA WITH REDUCED IFR/LOW MVFR CIGS WILL PERSIST/SPREAD E INTO SW AR BY EARLY AFTERNOON...THUS WILL MAINTAIN PREVAILING SHRA IN THE TXK/ELD AND POSSIBLY TYR/GGG TAFS AT THE 18Z ISSUANCE. MEANWHILE...A DIFFERENTIAL HEATING BNDRY MAY SET UP OVER DEEP E TX/NCNTRL LA S OF I-20 THIS AFTERNOON...GIVEN CONSIDERABLE BREAKS IN THE CLOUD COVER. THUS...SCT CONVECTION MAY EVENTUALLY FIRE DURING AFTERNOON HEATING ACROSS DEEP E TX/NCNTRL LA...WITH THE LFK/SHV/MLU TERMINALS POSSIBLY SEEING MORE PERIODIC CONVECTION DURING THE AFTERNOON. BELIEVE THE AREAS OF RAIN/SCT CONVECTION WILL DIMINISH BY LATE AFTERNOON/EARLY EVENING...WITH EXTENSIVE CONVECTIVE DEBRIS LINGERING AREAWIDE THROUGH THE REMAINDER OF THE TAF PERIOD. MEANWHILE...A WEAK COLD FRONT WILL SLOWLY SEEP SWD INTO THE AREA THIS AFTERNOON...WITH WINDS BECMG NE AROUND 5KTS IN WAKE OF THE FROPA. MAIN CONCERN OVERNIGHT WILL BE THE POTENTIAL FOR FG DEVELOPMENT/LIFR CIGS WHERE BREAKS IN THE CLOUD COVER OCCURS. THUS...MAY HIT THE FG A LITTLE HARDER IN THE 18Z TAF ISSUANCE...WITH LATER FORECASTS ADDRESSING THIS CONCERN AS THIS WEATHER SYSTEM CONTINUES TO EVOLVE. /15/ && .PRELIMINARY POINT TEMPS/POPS... SHV 84 71 88 72 92 / 70 30 30 20 30 MLU 86 70 90 71 91 / 50 30 30 20 50 DEQ 79 67 85 69 90 / 70 20 30 20 40 TXK 82 69 86 71 91 / 70 30 30 20 30 ELD 83 68 86 69 91 / 70 30 30 20 40 TYR 84 70 88 73 93 / 70 20 30 20 20 GGG 84 70 89 72 93 / 70 20 30 20 20 LFK 89 71 91 73 92 / 30 20 20 20 30 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 12/15
Hazardous weather outlook, Sep 9, 6:10 AM CDT, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 610 AM CDT TUE SEP 9 2008 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-091700- ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE- CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD- HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION- MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA- PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX- SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR- WEBSTER-WINN-WOOD- 610 AM CDT TUE SEP 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST OKLAHOMA... SOUTHWEST ARKANSAS...NORTHEAST AND DEEP EAST TEXAS...AND FOR NORTHWEST AND NORTH CENTRAL LOUISIANA. .DAY ONE...TODAY AND TONIGHT... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORM ARE EXPECTED TODAY...AS A COOL FRONT EDGES INTO THE FOUR STATE AREA. AN UPPER LEVEL DISTURBANCE IS DEVELOPING IN THE WAKE OF THE FRONT AND MAY ALLOW THUNDERSTORMS TO ORGANIZE INTO CLUSTERS...ESPECIALLY DURING THIS AFTERNOON HEATING...WHEN THE ATMOSPHERE IS MOST UNSTABLE. IF AND WHEN DEVELOPED...THESE CLUSTERS OF THUNDERSTORMS COULD PRODUCE DAMAGING WIND GUSTS...IN ADDITION TO HEAVY RAINFALL AND DANGEROUS LIGHTNING. OVERNIGHT...SHOWER AND THUNDERSTORM ACTIVITY WILL BECOME ISOLATED TO WIDELY SCATTERED OVER THE AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ALONG THE WEAKENING COOL FRONT WHICH WILL BECOME STATIONARY OVER DEEP EAST TEXAS AND NORTH CENTRAL LOUISIANA. THIS FRONT WILL WASH OUT AND EVEN LIFT BACK TO THE NORTH ALONG I-20 DURING MID TO LATE WEEK. TOWARD THE WEEKEND...ALL EYES WILL BE ON HURRICANE IKE...WHICH WILL CONTINUE WESTWARD ACROSS THE GULF OF MEXICO DURING MIDWEEK. THE OFFICIAL TRACK FROM THE NATIONAL HURRICANE CENTER HAS PUSHED THE STORM PATH FARTHER SOUTH...ALONG THE SOUTH TEXAS COASTAL BEND...WITH LANDFALL EARLY ON SATURDAY. DEPENDING ON IKES STRENGTH...WE COULD SEE A STRONG SEA BREEZE AFFECT OVER SOUTHERN SECTIONS ON SATURDAY. THEN ON SUNDAY AND INTO MONDAY ANOTHER...STRONGER COLD FRONT WILL TAKE AIM ON THE FOUR STATE AREA...WITH MORE SHOWERS AND THUNDERSTORMS. IN FACT...IF IKE SHOULD HAPPEN TO CURVE TO THE NORTHWARD ALONG THIS COLD FRONT...THEN RAINFALL COULD BECOME HEAVY AT TIMES IN THE FOUR STATE AREA DURING SUNDAY. STAY TUNED TO THE LATEST STATEMENTS AND FORECASTS ISSUED BY THE NATIONAL WEATHER SERVICE IN SHREVEPORT...CONCERNING THIS POTENTIALLY DANGEROUS HURRICANE...AS IT TRACKS ACROSS THE GULF OF MEXICO LATE THIS WEEK. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NEEDED TODAY OR TONIGHT. 24
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 7:22 PM CDT | Severe Thunderstorm Warning | SHV | Rusk | 23 min |
| Sep 9, 7:41 AM CDT | Flash Flood Warning | SHV | Smith, Upshur, Wood | 109 min |
| Sep 9, 10:35 AM CDT | Areal Flood Advisory | SHV | Smith, Wood | 115 min |
Nearby
Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.